Life-Threatening Interaction Between Complementary Medicines: Cyanide Toxicity Following Ingestion of Amygdalin and Vitamin C

Department of Clinical Pharmacology and Toxicology, The Canberra Hospital, Garran, Australia.
Annals of Pharmacotherapy (Impact Factor: 2.06). 10/2005; 39(9):1566-9. DOI: 10.1345/aph.1E634
Source: PubMed


To describe a case of severe accidental cyanide poisoning following a single ingestion of amygdalin with therapeutic intent.
A 68-year-old patient with cancer presented to the emergency department shortly after her first dose (3 g) of amygdalin with a reduced Glasgow Coma Score, seizures, and severe lactic acidosis requiring intubation and ventilation. The patient also ingested 4800 mg of vitamin C per day. She responded rapidly to hydroxocobalamin treatment. The adverse drug reaction was rated probable on the Naranjo probability scale.
Amygdalin and laetrile (a synthetic form of amygdalin) are commonly used as complementary or alternative medicine (CAM) for the treatment of cancer. Vitamin C is known to increase the in vitro conversion of amygdalin to cyanide and reduce body stores of cysteine, which is used to detoxify cyanide. Amygdalin has been used for decades by patients with cancer who are seeking alternative therapies, and severe reactions have not been reported with this dose. An interaction with vitamin C is a plausible explanation for this life-threatening response.
This case highlights the fact that CAMs can produce life-threatening toxicity. This case also adds a further note of caution, namely, the potential for serious interactions between CAMs, particularly where there is no tradition of concomitant use.

Download full-text


Available from: Brett Hughes,
  • Source
    • "However, more details are needed before findings on vitamin C are certain and can be used in clinical practice as a valuable part of treatment. There are also many interesting co-operations of vitamin C with other drugs, even life-threatening toxicity [3]. Still, ascorbic acid seems very promising as regards supplementary therapy of epilepsy and other neurodegenerative disorders. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Although many approaches to the therapy of epilepsy exist, most of antiepileptic drugs, beside certain and unquestioned benefits, have convinced disadvantages. That is the reason for looking for new methods of treatment. Ascorbic acid, as an antioxidant and electron donor accumulated in central nervous system, seems to take part in diminishing reactions of oxidative stress in brain and cooperate with other antioxidants like alpha-tocoferol. Vitamin C, easily transported through the blood–brain barrier, is proved to reduce injury in the hippocampus during seizures. Depending on type of seizures, it has mostly inhibitory activity and even decreases mortality. Moreover, vitamin C acts as a neuroprotective factor by consolidating cell membranes and decreasing lipid peroxidation. A possible adjunctive role of vitamin C in epileptic patients needs to be considered.
    Pharmacological reports: PR 01/2014; 66(4):529–533. · 1.93 Impact Factor
  • Source
    • "Amygdalin (laetrile) is a cyanogenic glycoside which occur naturally in apricot seed and bitter almond and has been demonstrated to posses both prophylactic and curative anticancer properties with positive results reported in many patients (Moertel et al., 1982; Curt, 1990). The use of the drug was discouraged when it was demonstrated that amygdalin is metabolized in the body to release significant amount of cyanide thus leading to cyanide poisoning (Bromley et al., 2005; Chandler et al., 1984). Side effects of amygdalin ingestion in humans mirror symptoms of cyanide poisoning which includes nausea, vomiting , headache, dizziness, bluish colouration of the skin, liver damage, hypotension, nerve damage, fever, mental *Corresponding author. "
    [Show abstract] [Hide abstract]
    ABSTRACT: This study investigated the efficacy of hydroxocobalamin in reducing cyanide toxicity arising from amygdalin administration in rats. Amygdalin at its therapeutic dose (20 mg/kg body weight) was co- administered with hydroxocobalamin to rats at two different levels (25 and 50 mg/kg body weight) for 14 days. Symptoms of cyanide toxicity in the blood and liver were monitored in the animals and compared with the control. One of the rats who received amygdalin without the antidote died of cyanide poisoning before the end of the experimental period while no mortality was recorded in rats who received the antidote. There was significant reduction (P < 0.05) in blood cyanide and serum lactate concentration in a dose-dependent manner in rats who received the antidote compared with the control. Blood of rats fed amygdalin showed significant elevation in packed cell volume (PCV) and haemoglobin concentration accompanied with significant reduction in blood pH while these abnormalities were reversed by hydroxocobalamin. Histological studies of the liver of amygdalin-fed rats revealed marked alteration in cellular architecture which was not noticeable in rats who received the antidote. We conclude that rats can be protected from the deleterious effects of cyanide poisoning due to amygdalin ingestion by the concomitant administration of hydroxocobalamin.
  • Source
    • "Because fire smoke contains numerous toxicants, these patients likely suffered poisoning of multiple concurrent etiologies. Although use of hydroxocobalamin for cases of cyanide poisoning in the absence of other concurrent toxicants has been described in case reports [7] [8] [9] [10] [11] [12], its effects in pure cyanide poisoning are less well documented than in fire smoke–associated poisoning. This chart review was undertaken to enhance understanding of the effects of hydroxocobalamin as a first-line antidote in pure cyanide poisoning by assessing its efficacy and safety in patients with acute cyanide toxicity from causes other than inhalation of fire smoke. "
    [Show abstract] [Hide abstract]
    ABSTRACT: This chart review was undertaken to assess efficacy and safety of hydroxocobalamin for acute cyanide poisoning. Hospital records of the Fernand Widal and Lariboisière Hospitals were reviewed for intensive care unit admissions with cyanide poisoning for which hydroxocobalamin was used as first-line treatment from 1988 to 2003. Smoke inhalation cases were excluded. Hydroxocobalamin (5-20 g) was administered to 14 consecutive patients beginning a median 2.1 hours after cyanide ingestion or inhalation. Ten patients (71%) survived and were discharged. Of the 11 patients with blood cyanide exceeding the typically lethal threshold of 100 micromol/L, 7 survived. The most common hydroxocobalamin-attributed adverse events were chromaturia and pink skin discoloration. Severe cyanide poisoning of the nature observed in most patients in this study is frequently fatal. That 71% of patients survived after treatment with hydroxocobalamin suggests that hydroxocobalamin as first-line antidotal therapy is effective and safe in acute cyanide poisoning.
    The American journal of emergency medicine 07/2007; 25(5):551-8. DOI:10.1016/j.ajem.2006.10.010 · 1.27 Impact Factor
Show more